Thursday, April 30, 2009

Why Potential Gardasil Side Effects Aren't Reported to VAERS

The whole issue of the vast inadequacies of the VAERS (Vaccine Adverse Event Reporting System) has become a bit of a brain worm for me. After all, in general I’m a believer in vaccines, but it’s essential that we know everything about them that we can—and thoroughly investigate every single possible connection with an adverse event or side effect.

Because (to badly paraphrase John Donne) any child’s death or disability diminishes us, and particularly so if we could have prevented it.

The VAERS issue came up because the parents of Jenny Tetlock asked officials to look into the possibility that the extraordinarily rapid-onset paralysis that was killing their daughter could be connected with the Gardasil vaccination she’d recently received. The huge VAERS database turned up no comparables. And yet when the Tetlocks started a personal blog appealing for help they found two very strong comparables, girls who had also just received the vaccine when they develped a similar form of paralysis. Those other two cases, it turns out, had simply never been reported.

Which has led me to wonder how much VAERS actually encourages reporting. (VAERS reports can be filed by anyone, including parents or patients as well as doctors, nurses and pharmacists). So I duly trotted off to our pediatrician’s office and picked up a flyer—you know, the information sheet you’re handed before you get a vaccination, explaining what, why, and who.

Troll down to section 5, which covers risks. It says that the HPV shot does not appear to cause any serious side-effects (fair enough; there have been no definitive connections that I know of) and that although it COULD cause a serious problem such as a severe allergic reaction, the risk of any vaccine causing serious harm or death is very small (again, fair enough, if you’re talking about direct causation. We don’t know a whole lot about the other kind one way or another).

It explains that mild reactions include pain at the site (duh!!), redness or swelling at the site, mild fever, itching, and moderate fever. Fine.

Then I start to get crabby.

“Life-threatening allergic reactions from vaccines are very rare. If they do occur, it would be within a few minutes to a few hours after the vaccination.”

Now, that’s reasonable, followed as it is in section 6 by an explanation of the symptoms of severe allergic reaction—high fever, behavior changes, difficulty breathing, wheezing, hoarseness, hives, paleness, weakness, a fast heart beat or dizziness. After advice about what to do, it requests you to ask your doctor to contact VAERS, or do so yourself, if you or your child experience a severe allergic reaction and explains how. Again, fine.

So why am I crabby?

Because the very, very clear implication is that an immediate allergic reaction is the only serious side effect or adverse event that could possibly be connected to Gardasil—or any other vaccine, for that matter. There's not even a mention of Guillain-BarrĂ© syndrome, although a recent study found that there appears to be an increased risk of its appearance in the two to six weeks following vaccination with Gardasil.

No wonder the parents of those other paralyzed girls didn’t think to report the paralysis to VAERS. There may be a connection, there may not be. There may be a connection between other adverse events and Gardasil, or there may not be. It may be reasonable to say that if a vaccine can, even rarely, immediately cause your body to react badly, it could also cause a slower adverse reaction in some people. Or it may not be. But the government body that advises parents to get these vaccines for their kids has a duty to investigate fully and to encourage the reporting of ALL potential reactions, not just immediate and severe allergic reaction; and so do the companies that sell the vaccines.

There’s a petition for reform of the VAERS system over at, or you can access it via the site

I don’t care whether you think Gardasil is the devil in disguise or the best thing since Starbucks ice cream: please zip over there and sign it. Regardless of your views on vaccines or experience with them, our kids deserve the best immunizations and the best monitoring systems we can give them.


teacher3rs said...

Dear Kristin,

A number of the Gardasil VAERS reports can be found on
They seem to have a number of links to lots with the letter U following four digits.

For example, my daughter started developing symptoms following her last injection which was from lot 1267U.

I'm curious about these batches and whether or not anyone of any authority has looked into them.

Nina said...

One of the many frustrating aspects of Gardasil, is when reactions occur days or weeks after vaccination they are not associated with the vaccine. Sadly, symptoms seem to worsen with each dose. I believe the medical community is so programed to discount vaccine damage, that when patients are brought to ER's and dcotor's offices with symptoms of seizure, extreme nausea, etc. an adverse vaccine reaction is not even considered---let alone discussed. And for those of us who vaccinated our children with out question and incidents, why would we consider vaccine injury? It was weeks after my daughter's second vaccine and 3rd seizure before we had any notion to consider Gardasil. Sadder still, the medical communtiy does not consider the connection. I was contacted by VAERS the other day after re-submitting my daughter's information. The online version of her report lists her symptom as 'syncope' not seizure. The VAERS person asked for my daughter's neurologust's contact information to obtain her records. I am very curious to see if her report will be ammended in any way given the fact that her neurolgist believes her epilepsy was brought on by stress.

I agree with the Tetlock's...the VAERs database is a dinosaur but I'm starting to think that's how the CDC and FDA want it. I don't believe anyone is truly interested in investigating the VAERS stats of Gardasil.